Wyoming, 2013High Wind in Wyoming, February 22 to 23, 2013
February 22 to 23, 2013 · NWS CYS · 9 events in 4 counties and zones
Low pressure moving east through Montana and surface ridge building into northwest Colorado generated strong west winds with gusts to 65 mph in the wind prone areas of southeast Wyoming.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving east through Montana and surface ridge building into northwest Colorado generated strong west winds with gusts to 65 mph in the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 22, 5:32 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 22, 5:32 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MST FRI FEB 22 2013
.AVIATION...00Z ISSUANCE...
VFR CONDITIONS WILL PREVAIL AT MOST AREA TERMINALS THROUGH THE
PERIOD WITH THE EXCEPTION OF KRWL. MVFR CIGS ARE EXPECTED TO
DEVELOP AFTER 02Z AND LOWER TO IFR AFTER 18Z SATURDAY.
OTHERWISE...JUST EXPECT WEST WINDS TO INCREASE AT SE WYOMING
TERMINALS AFTER 07Z...WITH GUSTS OF 25 TO 35 KNOTS LIKELY.
&&
.PREV DISCUSSION... /ISSUED 312 PM MST FRI FEB 22 2013/
SHORT TERM...TONIGHT THROUGH MONDAY
FORECAST CHALLENGES DEAL WITH WINDS TONIGHT INTO SATURDAY. THEN
SNOW CHANCES/AMOUNTS SATURDAY NIGHT INTO SUNDAY NIGHT.
CURRENTLY...AREA OF HIGH PRESSURE OVER SOUTHWESTERN WYOMING AND
NORTHWESTERN COLORADO GIVING US MOSTLY CLEAR SKIES THIS AFTERNOON.
LEESIDE TROUGHING LAYS ACROSS EASTERN MONTANA ALL THE WAY DOWN TO
THE FRONT RANGE OF COLORADO THIS AFTERNOON. TO THE WEST...DENSE
MID AND UPPER LEVEL CLOUDS FROM OUR NEXT SNOW PRODUCER MOVING
INTO EASTERN WASHINGTON STATE WITH PARENT LOW STILL OFFSHORE OF
BRITISH COLUMBIA. ASSOCIATED COLD FRONT JUST OFF THE COAST OF
WASHINGTON. PRECIP ASSOCIATED WITH THIS SYSTEM STILL OVER BRITISH
COLUMBIA AT THIS TIME. PRETTY WINDY CONDITIONS THOUGH BEING
OBSERVED ACROSS WASHINGTON WITH 35KTS AT HANFORD WASHINGTON AT
NOON.
THIS TIGHT PRESSURE GRADIENT EXPECTED TO SHIFT EAST THIS AFTERNOON
AND EVENING. BY 06Z TONIGHT...700MB WINDS ON THE GFS UP TO 55KTS.
SURFACE HIGH PRESSURE BUILDING OVER COLORADO ALONG WITH FIRST
SHORTWAVE FROM PACIFIC SYSTEM TRACKING ACROSS MONTANA. LOOKS LIKE
A PRETTY GOOD GAP WIND EVENT SETTING UP FOR OUR WIND PRONE AREAS
TONIGHT. LATEST WRF WRKHGT SHOWING 850MB HEIGHT GRADIENT FROM
CRAIG TO CASPER INCREASING TO 68 MTRS/700MB GRADIENT 56MTRS.
CURRENT HIGH WIND WARNING LOOKS TO BE IN GOOD SHAPE WITH NO
CHANGES PLANNED AT THIS TIME. STRONGEST WINDS EXPECTED AROUND THE
12Z TIME FRAME...THEN EASING SLOWLY AFTER WARDS.
12Z GFS A LITTLE MORE BULLISH ON QPF WITH THE COLD FRONT MOVING
INTO WESTERN WYOMING BY SATURDAY AFTERNOON. IT REMAINS A LITTLE
FASTER THAN THE 12Z ECMWF AS WELL...ROUGHLY 12 HOURS FASTER ON
MOVEMENT OF THE FRONT INTO CENTRAL WYOMING. BOTH ARE SHOWING
FAIRLY DECENT QPF WITH THIS SYSTEM...WHICH LEADS TO SOME CONCERNS.
COULD HIT SNOW ADVISORY CRITERIA OUT OVER THE SNOWY AND SIERRA
MADRE RANGES BY SUNDAY WITH THESE HIGHER QPF FORECASTS. DECIDED TO
HOLD OFF ON ANY WINTER HEADLINES FOR NOW TO GIVE THE NIGHT SHIFT
ANOTHER LOOK. HAVE 8-12 INCHES GOING FOR THE SNOWY AND SIERRA
MADRE RANGES...PROBABLY A SOLID ADVISORY ANYWAYS. SHOULD QPF
TOTALS COME IN ANY HIGHER...WE MAY NEED A WARNING FOR THOSE TWO
ZONES.
FRONT LOOKS TO MOVE THROUGH SOUTHEAST WYOMING SATURDAY NIGHT WITH
PRETTY COLD AIR COMING IN BEHIND THE FRONT. 700MB TEMPERATURES
FALL FROM -6C SATURDAY AFTERNOON DOWN TO -14C SUNDAY MORNING.
LOOKING AT A FAIRLY WIDESPREAD SNOW EVENT...THOUGH ACCUMULATIONS
LOOK TO BE LIGHT ACROSS VALLEY FLOORS.
BOTH THE GFS AND ECMWF HITTING THE SOUTHERN PANHANDLE PRETTY HARD
SUNDAY AFTERNOON. 6 HOUR QPF FROM THE GFS AROUND A QUARTER
INCH...WITH THE ECMWF...AROUND .2 INCHES. 850MB WINDS OUT OVER THE
PANHANDLE 30 TO 35KTS AS WELL SUNDAY AFTERNOON...SO WE MAY NEED A
SN/BLSN ADVISORY OUT THAT WAY. GOOD THING IS THIS SYSTEM IS
PROGRESSIVE. FOR THE MOST PART...THIS WILL BE A BENEFICIAL SNOW
EVENT FOR MOST LOCATIONS AS WE REMAIN BELOW AVERAGE ON SNOW SO FAR
THIS YEAR. SNOW COMES TO AN END SUNDAY EVENING AS THE SYSTEM MOVES
SOUTHEAST INTO CENTRAL KANSAS.
PRETTY COLD DAY ON TAP FOR MONDAY WITH 700MB TEMPERATURES STILL
-12C. DID CONTINUE TO GO UNDER GUIDANCE ON TEMPERATURES FOR BOTH
SUNDAY AND MONDAY. WITH ANY SNOW PACK...WE MAY NEED TO LOWER EVEN
FURTHER.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY...COLD TEMPERATURES
EXPECTED TO CONTINUE THROUGH THE LONG RANGE AS A LONG WAVE UPPER
LEVEL TROUGH SETTLES OVER THE CENTRAL UNITED STATES. THIS TROUGH
WILL THEN PUSH EASTWARD BY THE END OF THE WEEK RESULTING IN A
CONTINUATION OF COOL NORTHERLY FLOW FOR WYOMING AND NEBRASKA
MODEL SHOW THE NEXT SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT
DIGGING SOUTH ACROSS THE WESTERN UNITED STATES INTO THE FOUR
CORNERS REGION BY TUESDAY. EXPECT MORE SNOW OVER THE MOUNTAINS
AND ADJACENT VALLEYS MONDAY NIGHT AND TUESDAY WITH MAINLY LIGHT
ACCUMULATIONS EXPECTED AT THIS TIME. SOME SNOW IS POSSIBLE OVER
THE HIGH PLAINS...BUT AVAILABLE MOISTURE AND THE SPEED OF THE
SYSTEM WILL KEEP PRECIP AMOUNTS DOWN. PORTIONS OF THE HIGH PLAINS
OF WESTERN NEBRASKA WILL BE LUCKY TO SEE ANY SNOWFALL AT ALL.
DRIER CONDITIONS ARE EXPECTED ON WEDNESDAY IN BETWEEN
SYSTEMS...BUT HIGH TEMPERATURES WILL REMAIN IN THE 20S TO UPPER
30S THROUGH WEDNESDAY AFTERNOON WITH LOWS IN THE SINGLE DIGITS AND
TEENS.
MODELS THEN SHIFT THE CENTER OF THE LONG WAVE TROUGH EASTWARD BY
THE END OF THE WEEK AS THE UPPER LEVEL FLOW BECOMES MORE NORTHERLY
OR NORTHWESTERLY. ANOTHER WEAK FAST MOVING SHORT WAVE IS EXPECTED
TO PUSH ACROSS THE REGION WEDNESDAY NIGHT AND INTO THURSDAY...BUT
ANY ACCUMULATION SNOWFALL IS EXPECTED TO REMAIN WEST OF I25. A
REINFORCING SHOT OF COLDER AIR WILL MOVE INTO THE REGION ALONG
WITH UPSLOPE WINDS. BELIEVE THIS WILL RESULT IN MUCH COOLER
TEMPERATURES COMPARED TO WHAT THE CONSENSUS MODELS AND MOS ARE
SHOWING. LOWERED TEMPERATURES FOR THURSDAY AND FRIDAY 3 TO 5
DEGREES BELOW GUIDANCE.
MODELS THEN SHOW SOME DIFFERENCES WITH WEAK SYSTEMS MOVING ACROSS
THE ROCKIES THROUGH THE END OF THE WEEK...BUT ARE IN AGREEMENT WITH
A HIGH AMPLITUDE RIDGE BUILDING OVERHEAD OVER THE WEEKEND. MOUNTAIN
SNOW SHOWERS ARE NOT OUT OF THE QUESTION THROUGH FRIDAY...WITH
GENERALLY WARMING AND DRYING CONDITIONS ACROSS THE PLAINS IN THIS
PATTERN. WESTERLY WINDS WILL TEND TO STAY ON THE BREEZY SIDE THROUGH
THE PERIOD...BUT AGAIN NO MAJOR WIND EVENTS ARE EXPECTED THROUGH
THIS TIME.
&&
.FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS...AT LEAST FOR AREAS EAST OF THE
LARAMIE RANGE AND OUT IN THE PANHANDLE WITH RECENT SNOW FALL.
WESTERLY WINDS PICK UP THIS EVENING AND PERSIST INTO SATURDAY
AHEAD OF A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST. THE
ASSOCIATED COLD FRONT WITH THIS SYSTEM WILL BRING ANOTHER ROUND OF
LIGHT SNOW...SOME MODERATE SNOW TO THE SNOWY AND SIERRA MADRE
RANGES SATURDAY NIGHT THROUGH SUNDAY NIGHT. MOST AREAS SHOULD SEE
AT LEAST AN INCH OF SNOW FROM THIS SYSTEM. NEXT CHANCE FOR SNOW
LOOKS TO BE TUESDAY EVENING INTO WEDNESDAY...THOUGH SNOW AMOUNTS
WILL BE MEAGER.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 10 PM FRIDAY TO 11 AM SATURDAY FOR WYZ106-
WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM...TJTHazardous weather outlook, Feb 22, 2:48 PM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MST FRI FEB 22 2013
WYZ101>119-232200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
248 PM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST WINDS MAY GUST AS HIGH AS 65 MPH ALONG AND WEST OF THE
LARAMIE RANGE BEGINNING LATE THIS EVENING. A HIGH WIND WARNING IS
IN EFFECT FOR THE SOUTHERN LARAMIE RANGE...ELK MOUNTAIN AND
ARLINGTON...AND BETWEEN WHEATLAND AND CHUGWATER FROM 10 PM THIS
EVENING TO 11 PM SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS WILL DECREASE LATER SATURDAY AFTERNOON. WIDESPREAD LIGHT
SNOW ACCUMULATIONS WILL BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY
NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. THE SNOWY AND
SIERRA MADRE RANGES COULD SEE 8 TO 10 INCHES OF SNOW FROM THIS
SYSTEM BEGINNING SATURDAY NIGHT AND PERSISTING THROUGH SUNDAY
NIGHT. STRONG WINDS WILL BE POSSIBLE FOR AREAS ALONG AND WEST OF
THE LARAMIE RANGE MONDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-232200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
248 PM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, North Snowy Range Foothills
- When
- February 22, 8:16 PM MST to February 23, 5:46 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 22/2131 MST.
High Wind, North Snowy Range Foothills
- When
- February 22, 9:11 PM MST to February 23, 8:01 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 22/2121 MST.
High Wind, North Snowy Range Foothills
- When
- February 22, 9:26 PM MST to February 23, 5:01 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 22/2251 MST.
High Wind, North Snowy Range Foothills
- When
- February 22, 10:05 PM MST to February 23, 4:50 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 22/2245 MST.
High Wind, North Snowy Range Foothills
- When
- February 22, 10:20 PM MST to February 23, 3:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- February 23, 6:02 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A wind gust of 60 mph was observed 18 miles west-northwest of Cheyenne.
High Wind, South Laramie Range
- When
- February 23, 6:56 AM MST to 7:56 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 23, 7:20 AM MST to 8:20 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- February 23, 7:21 AM MST to 8:21 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 23/0751 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 22 to 23, 20131 death · $25,000 · 2 events
- Flash Flooding in Alabama, February 22 to 23, 2013$75,000 · 15 events
- Hail and Damaging Wind in Louisiana, February 22, 2013$21,000 · 1.75 in hail · 7 events
- Winter Weather in Virginia, February 22 to 23, 201317 events
- Winter Weather in Maryland, February 22 to 23, 201312 events
- Winter Weather in West Virginia, February 22 to 23, 201311 events
- High Wind in Montana, February 22 to 25, 201370 kt wind · 11 events
- Winter Weather in Michigan, February 22 to 23, 201310 events
- Winter Weather in Ohio, February 22, 20138 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 23, 20136 events
- Winter Weather in Michigan, February 22, 20135 events
- Winter Weather in North Carolina, February 22, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427628, 427625, 427624, 427626, 427629, 427631, 427630, 427623, 427627.